Sudden loss of strength in legs! I cannot stand up!

Discussion in 'General Health & Wellness' started by dutchw, Dec 23, 2015.

  1. dutchw

    dutchw Member

    This frightening symptom first occurred in July, 2015. I woke up and could not get out of bed! I could not get to the toilet! I was 66 at the time and had never experienced anything like this! I suffered for over a week, made 2 trips the the ER and 1 to my doctor, all by ambulance of cabulance. Finally I was prescribed prednisone. The regimen was 10 mg pills, 4/day for five days, then 2/day for 5 days, then 1/day for five days. Two hours after taking the first dose, I could stand and walk again! What a relief!
    I subsequently saw neurologists and rheumatologists but they found no problems. One ER doctor diagnosed arthralgia, but I doubt this is correct.
    Yesterday, five months after the first incident, it occurred again, but with an added symptom. I was awakened at 5:00 a.m. with agonizing (level 10) pain in my knees plus the inability to stand or walk. I had a prescription of prednisone on hand and my doctor told me to begin the same regimen. Again, 2 hours after taking the first dose the pain had receded and I could stand again.
    I am now on my second day of prednisone. After I complete this regimen, I intend to keep a supply of the medication on hand in anticipation of another recurrence. I know prednisone is a cortical steroid and is not intended for continuous usage, but only to be used when the symptoms present.
    No one can tell me what is the cause of this frightening symptom. Naturally, I am very concerned. I am now 67 and if I lose the ability to stand and walk it is going to be disastrous!
    I don't know where to turn for help. I keep searching online but with no success. If you can help point me in the right direction, please respond. Thanx!
  2. lincamp

    lincamp Member

    Sorry to hear the frightening experience you have had. If the prednisone is relieving the symptoms, there has to be an inflammatory process causing the problem. Perhaps a pinched spinal nerve, have you had an MRI of your lower spine? Spinal stenosis could also be a contributing factor. Best of luck finding answers.
  3. Starlight74

    Starlight74 Well-Known Member

    I too have experienced the sudden paralysis-like feeling in my legs. I fell out of bed in the middle of the night trying to get up to go to the toilet. Very frightening. On another occasion I'd gone for a drive because I was stressed out about something. I pulled over at my destination and discovered instantly that I could not move my arms or legs properly! I was scared,but I prayed & somehow rolled into the back seat and just lay there. Eventually I wound down and the strength in my limbs returned. I told my dr about it. Had X-rays etc. it's either the fibromyalgia (most problems get dumped in this box) or Spurs and pressing on my nerves. It'd be nice to know which one for sure because I'm really sick to death of surgeries and don't plan on having another one if it's unnecessary. I'm only 41 and have 3 children and husband (probably not for long if too much else goes wrong with me).

    Interesting thing I read about your story though ,it was about the prednisone.I read somewhere about prednisone kickstarting the brain and the body into having more energy during the day and my dr and I thought I'd give it a try. I too was on a tapered dosage,but found the water retention in my legs excruciating,poured with sweat & it felt like a hole was burning in my stomach. I stopped 2 and a half weeks in. The upside though was the swelling in my hand and wrist (post surgery) went down over night!

    Unfortunately the following week I've been dealing with extremely weak arms and legs- to the point where I haven't been driving just to be safe...if you find out anything more about this condition could you please post it because it may also be of help to me. Thanks.

    Oh. I avoid driving when stressed too.
    Last edited by a moderator: May 7, 2016
  4. dutchw

    dutchw Member

    Hello. I am sorry to hear about your difficulties. My problems have not recurred since November. Although I do experience a lot of weakness in my legs, it does not escalate to loss of mobility. My x-rays do show indications of spinal stenosis. This condition is caused by a settling of the spinal column which compresses the vertebrae and narrows the spinal canal, essentially strangling the spinal cord. This can result in loss of feeling and mobility. Chiropractic adjustment is one possible therapy. Another is lower-thoracic traction. I have tried neither of these options, but I have been doing stretching exercises and, fortunately, the paralyzing episodes have not recurred since November. My doctor has alerted his associates to issue me an Rx for prednisone if the symptoms reappear when he is unavailable. I can only pray that they don't! Best wishes and God bless you.
  5. Starlight74

    Starlight74 Well-Known Member

    Thanks for the update.
    I'm really glad to hear that you haven't lost the use of your legs again. That'd be awful. I'm also glad to hear that the prednisone can be relied upon if nec. And your dr has it on standby for you should you need it. (God forbid).
    All the best for your future
  6. Mikie

    Mikie Moderator

    Hi, Starlight,

    I took the liberty of adding blank rows between your paragraphs to make it easier to read for people like me. I am so sorry to read about this weakness. I've had a lot of FMS symptoms, and general weakness is among them, but I've not had weakness in my legs. I hope you feel better.

    Love, Mikie
  7. Starlight74

    Starlight74 Well-Known Member


    Thanks Mikie.
    Appreciate it.
  8. adamcollin

    adamcollin Member

    Even I had severe pain in my legs. The chiropractors at Corrective Chiropractic & Wellness provided effective treatment.